Concluded Case

Pulmonary Embolism Induced Multiple Cardiac Arrests Occurence

Abstract:  A 54 year old, male patient was presented to the casualty department with severe dyspnea, chest pain & tightness. Signs of dyspnea were present. The patient was sweating profusely. The patient was found to be obese. Because of severe dyspnea, the patient was being treated for dyspnea in the casualty department.  While managing dyspnea and checking for other complications, the patient went under cardiac arrest which occurred 14 times, one after another. The patient passed away after a more severe episode of cardiac arrest. Case Description:  A 54 Yr old Male patient was presented to the emergency department of the hospital in the evening when he complained about persistent chest tightness and pain for 5-6 hours. The patient's general parameters were recorded and the weight was found to be 96Kg, Height was 5 feet 7in. The vitals were examined respectively and the values were as follows: Temperature: 96.8° F Respiratory Rate: 39/Min Blood Pressure: 152/91 mmHg Heart Rate: 54/Min Oxygen Saturation or SpO²: 82% On general examination of the patient, mild cyanosis on arms was found, patient was gasping with mild spasms of the whole body with profuse sweating. Physical exam revealed obesity and severe respiratory distress. No accessory muscle use was noted. Right sided lung fields weren't clear. Left sided lung fields were clear posteriorly but diminished anteriorly. The rest of the exam was unremarkable. Past medical history included hypertension, elevated total serum cholesterol, and osteoarthritis of the knees. He had never experienced chest pain. He had no history of palpitations, syncope, or presyncope. Medications included hydrochlorothiazide 12.5 mg orally once daily, lisinopril 20 mg orally once daily, atorvastatin 10 mg orally once daily, and naproxen 375 mg orally twice daily as needed. He had no known drug allergies.  Chest Xray showed diffuse Glass Ground Opacities in lower lobe of right lung & haziness in 1/3rd of left lung. ECG showed bradycardia and an abnormal T wave. CBC was ordered (pending). The condition of the patient deteriorated suddenly. Patient was shifted to ICU and first given salbutamol 3.5 mg through nebulizer and supplemental oxygen after finding no effect on the patient, the patient was put under biPAP ventilation, while managing the dyspnea and checking for other complications, suddenly the patient went under cardiac arrest. CPR was performed on the patient for about 14min with 1 mg adrenaline being injected IV every 3 to 5 minutes.  It went successful, a targeted temperature management was performed on the patient due to the 10min circulation stop to the brain. The patient's BP went below 74/64. The patient was put on the Central IV line of amiodarone 300 mg + Epinephrine 5mcg/min. Patient got stabilized.  After a multidisciplinary discussion about the case within the hospital, thrombolytic therapy was decided on by giving the patient 50 U urokinase IV, common heparin at a dose of 600 U/h. In <10 minutes after the thrombolytic therapy, the patient developed cardiac arrest again, for which CPR was applied and 1 mg adrenaline was injected IV. After about a resuscitation cycle (2 minutes), the spontaneous circulation was returned. Subsequently, 14 more cardiac arrest occurred at an approximately 17-26 minute interval, for which the above resuscitation was repeated. No electric defibrillation or cardioversion was applied The patient was shifted to ICCU. During the next day at around 10AM, the patient suddenly got another more severe episode of cardiac arrest. Unfortunately the patient was unable to resuscitate and passed away. Diagnosis:  Multiple Cardiac Arrest induced by severe dyspnea & unknown characters. Interventions: The patient received cardiopulmonary resuscitation and thrombolytic therapy. Outcomes: Patient passed away due to induced multiple cardiac arrests and organ failure Lessons: The unknown character of multiple cardiac arrests was confirmed to be pulmonary embolism. Autopsy Investigation: Pulmonary vessels sections were collected. Sections of thrombus sampling were stained with hematoxylin and eosin. The content of infiltrated cells, fibroblasts and collagen fibers was scored using a semi-quantitative three-point scale of range values.  Histological evaluation was performed According to the guidelines for autopsy from the Association for European Cardiovascular Pathology, and the pulmonary arterial trunk by posterior approach was taken. Sections (4 μm thick) was stained with hematoxylin and eosin stain (H&E) for diagnosis. The tissue sample was fixed in 10% neutral buffered formalin and embedded in paraffin. The immunohistochemistry for anti-LCA, anti-CD68, and anti-CD3 will be performed to identify the inflammatory infiltrate.  In addition, an immunofluorescence method was performed to identify the deposition of factor VIII and fibrinogen. A Picro Sirius Red was used for differential staining of collagen during the matrix production phase. All stained samples were examined under infiltrate, absent or rare lymphoma-monocytic inflammatory elements. The vessels of small and medium were involved, mainly from the main branches of the pulmonary vessels. Autopsy confirmed PE and the cause of death concluded with PE induced multiple cardiac arrests. Conclusion: An acute, massive PE can present a diagnostic challenge due to the rate and severity of decompensation seen in afflicted patients. PE as a clinical entity often presents as a rapid and severe haemodynamic collapse leaving clinicians with little time to react. Thus public health efforts are typically directed to prevention of thrombosis in high-risk patients.  In patients too unstable for radiographic evaluation, the diagnosis will have to be made based on clinical suspicion alone. Prior research shows that PE is one of the most common unrecognized diagnoses found at autopsy among ICU patients who suddenly expire. In the setting of cardiac arrest due to suspected PE, thrombolysis remains the treatment recommended in the 2010 ACLS guidelines. The disease is undertreated even when it is suspected. PE was pre-suspected in this case and that is why thrombolytic therapy was given

3 Likes

LikeAnswersShare
Concluded answer

Multiple Induced Cardiac Arrest Due To Pulmonary Embolism

All Answers

Good learning case Whatever the outcome of autopsy investigations under pending Clinical synopsis of case is under treated or monitored hypertensive obese pt presented in hypoxic state First attention given was cardiac shock while pt was in pulmonary embolism Massage to take home is obese and overweight hypertensive pt never subjected to detail investigations could develop embolism logging in anywhere from hear lungs to brain may end in casualty Hence periodical investigations and monitoring is more important than simply managing medication

Thank you doctor
0

Multiple Induced Cardiac Arrest Due To Pulmonary Embolism

Diseases Related to Discussion

Cases that would interest you